Iowa, 2007

Hail and Damaging Wind in Iowa, August 20, 2007

August 20, 2007 · NWS OAX · 3 events in 2 counties and zones

A small complex of thunderstorms that developed near a warm front over northwest Iowa moved southeast across western Iowa just before noon on August 20th. The storms produced isolated severe weather before they dissipated as they moved into a more stable atmopshere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A small complex of thunderstorms that developed near a warm front over northwest Iowa moved southeast across western Iowa just before noon on August 20th. The storms produced isolated severe weather before they dissipated as they moved into a more stable atmopshere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:33 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Aug 20, 1:33 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 AM CDT MON AUG 20 2007

.DISCUSSION...
THUNDERSTORM CHANCES TODAY AND TUESDAY ARE THE MAIN FORECAST CONCERNS.

SIGNIFICANT MID LEVEL SHORTWAVE MOVING INTO CENTRAL SOUTH DAKOTA
THIS MORNING WAS TRIGGERING CONVECTION FROM WESTERN SOUTH DAKOTA
INTO NORTHWEST NEBRASKA. THESE STORMS MAY CLIP NORTHEAST NEBRASKA
AS THE MORNING WEARS ON...SO WILL WATCH TRENDS AND ADJUST FORECAST
AS NECESSARY. SHORTWAVE WILL ALSO ACT TO LIFT WARM FRONT...
CURRENTLY STRETCHING FROM WESTERN NEBRASKA INTO NORTHERN IOWA...
NORTH OF THE CWA LATER TODAY...THEN DRAGGING SURFACE TROUGH INTO THE
WESTERN CWA THIS AFTERNOON. STRONG LOW LEVEL THETA-E ADVECTION
AHEAD OF THIS TROUGH COMBINED WITH COOLING TEMPERATURES ALOFT WILL
PRODUCE SBCAPES AT OR ABOVE 4000 J/KG LATE IN THE DAY. SHEAR
PROFILES BECOME MORE FAVORABLE FOR SEVERE STORMS AS WELL...WITH
0-6KM VALUES BETWEEN 40 AND 50 KTS OVER NORTHEAST NEBRASKA. BOTH
NAM AND GFS SUGGEST CIRCULATION WILL DEVELOP ALONG TROUGH...WHICH
WILL ENHANCE LOW LEVEL SHEAR AND INCREASE THREAT OF TORNADOES. SPC
HAS OUTLOOKED ALL OF THE CWA FOR SEVERE STORMS TODAY...WITH AN
ENHANCED TORNADO THREAT IN THE NORTH. WILL HIGHLIGHT THIS RISK IN
THE HWO.

STORMS SHOULD MOVE OUT OF THE CWA AFTER MIDNIGHT TONIGHT...WITH
THE ATMOSPHERE RELOADING FOR ANOTHER ROUND OF STORMS ON TUESDAY.
DEPENDING ON FRONTAL BOUNDARY POSITION AFTER TONIGHTS
CONVECTION...TOUGH TO FAVOR ONE MODEL OVER ANOTHER. HOWEVER GFS
HAS BEEN MOST CONSISTENT IN SHOWING ANOTHER TROUGH/COLD FRONT
DRIFTING INTO THE CWA TUESDAY AFTERNOON...MUCH LIKE TODAYS
FORECAST. AGAIN SEVERE STORMS ARE PROBABLE AS SBCAPES TOP 4000 J/KG
AND GFS SHOWS SIMILAR SHEAR PROFILES. WILL ALSO HIT TUESDAY HARD
IN THE HWO CONCERNING POTENTIAL FOR SEVERE STORMS.

ALMOST IMPOSSIBLE TO PIN POINT BEST CHANCES FOR PRECIPITATION
THROUGH THE REST OF THE WEEK. FRONTAL BOUNDARY WILL LIKELY BE IN
THE AREA...AND UPPER FLOW WILL GRADUALLY BECOME MORE CYCLONIC AS
UPPER TROUGH SETTLES INTO THE NORTHERN PLAINS. MOISTURE REMAINS IN
PLACE WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2 INCHES
THROUGH MUCH OF THE WEEK. HAVE OPTED TO LEAVE FORECAST ALONE FROM
WEDNESDAY ON AS IT CURRENTLY HAS A CHANCE FOR STORMS THROUGH
FRIDAY.

MODELS ARE STILL SUGGESTING A COLD FRONT WILL TRY TO DRY THINGS
OUT FRIDAY NIGHT AND INTO THE WEEKEND. SO NOTHING CHANGED FOR THAT
PERIOD EITHER.

&&

.AVIATION...
FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK

MVFR CONDITIONS EXPECTED OVER TAF SITES THIS MORNING THRU 14Z DUE TO
TO INFLUX OF LOW LEVEL MOISTURE FROM THE DAKOTAS AS WELL AS UP THE
MO RIVER VALLEY. THINK THAT OMA/LNK WILL BE SAFE FROM IFR COND...BUT
ANTICIPATE OCCASIONAL IFR AT OFK THRU ABOUT 14Z.AFTER THAT...VFR
PREVAILING. OTHERWISE...MAY SEE SCT CONVECTION 06Z-12Z/21 TIME FRAME
WITH FROPA THRU THE REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/DEE
Hazardous weather outlook, Aug 20, 3:12 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 AM CDT MON AUG 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-202315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
412 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...BUT A
TORNADO OR TWO ARE ALSO POSSIBLE...ESPECIALLY IN AN AREA BOUNDED
BY A LINE FROM WAYNE TO COLUMBUS...LINCOLN...OMAHA AND ONAWA.

A SURFACE FRONT WILL MOVE INTO THE AREA THIS AFTERNOON...WITH
SOUTHERLY WINDS DRAWING ABUNDANT MOISTURE NORTH. THIS MOISTURE
COMBINED WITH COOLING TEMPERATURES AND INCREASING WINDS ALOFT WILL
PRODUCE A VERY UNSTABLE ATMOSPHERE ALONG WITH MODERATE WIND SHEAR.
A WEAK SURFACE LOW PRESSURE AREA IS EXPECTED TO FORM ALONG THE
FRONT...WHICH WILL INCREASE LOW LEVEL WIND SHEAR AND ENHANCE THE
POSSIBILITY OF TORNADOES LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIMILAR WEATHER PATTERN WILL LIKELY SET UP AGAIN ON TUESDAY.
HIGH INSTABILITY AND WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING
WINDS...AND MAYBE A TORNADO OR TWO...WILL BE POSSIBLE ALONG
ANOTHER FRONT MOVING INTO THE AREA TUESDAY AFTERNOON AND EVENING.

THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA WEDNESDAY
THROUGH FRIDAY AS THE FRONT STALLS OUT OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND EVENING ACROSS MUCH OF THE OUTLOOK AREA.

DERGAN

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monona

When
August 20, 9:28 AM CST
Where
Monona County, 0.51 mi W of Ute
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -95.710

Thunderstorm Wind, Monona

When
August 20, 9:30 AM CST
Where
Monona County, 2.14 mi NNW of Ute
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.079, -95.716

Thunderstorm winds estimated at 60 mph flattened corn in fields.

Hail, Shelby

When
August 20, 10:20 AM CST
Where
Shelby County, 2 mi SE of Defiance
Measured
0.75 in hail
Reported by
Public
Coordinates
41.810, -95.323

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41563, 42153, 41566.